A viral video has been making the rounds recently, featuring teenagers from South Africa, still in their school uniforms, exhibiting strange symptoms. The students were rushed to the hospital and treated for these symptoms which include hallucinations, vomiting, nausea, psychosis, and seizures. They were apparently taking a substance known as herbal blend. This substance is also known by several other names such as puff or blazing.

Synthetic Marijuana Compound

Herbal blend is essentially a synthetic marijuana compound, which is designed to produce a stronger effect than the original substance. A laboratory analysis of the drug showed that it contained the same traces of an active ingredient that is often used in synthetic marijuana products. This ingredient is called 5-fluoro-ADB, although synthetic marijuana or synthetic cannabinoids could be composed of more than 250 compounds. The content varies from one brand to another, and even one batch of a certain brand to another.

Because of the lack of conclusive studies regarding their pharmacology, the risk of overdose and toxicity are high. In Japan and other countries, there have been several reported deaths that are related to the intake of 5-fluoro-ADB. Experts warn users to be careful as the synthetic fluid is intentionally designed to be much stronger than the original compound. Like marijuana, synthetic cannabinoids are also either mixed with a cigarette or rolled like a cigarette and smoked as is.

Because of its potency, medical experts warn users that it can lead to a number of life-threatening side-effects including comas, toxic hallucinations, convulsions, delirium, and brain hemorrhaging. Other dangerous effects include arrhythmias and cardiac arrest. The drug can also cause respiratory complications such as asthma attacks and respiratory arrest. Muscle breakdown due to agitation and convulsions and acute kidney failure are also some of the identified complications. The long-term effects, however, depend on how long users take the drug before seeking medical help.

Accessibility

A news outlet in South Africa looked into how accessible this new designer drug is, considering that 14 students were hospitalized after consuming the substance within just one weekend. They found that it was not difficult at all to get hold of the drug, which also looks a lot like cannabis. The drug is being sold over the counter at liquor stores, adults shops, and tobacco stores.

One of the store employees who was interviewed claimed that the drug was being marketed as a potpourri that works like an aphrodisiac and it supposed to be burnt like incense. He also reiterated that the substance should not have been smoked at all. Although the package of the drug was marked with a warning that it should not be sold to people who are below the age of 21, there is no list of ingredients to be found on the packaging at all.

More importantly, even though the shop worker said that they would never sell the product to a minor, there were obviously a number of ways for the hospitalized teenagers to have gained accessed to the substance.